You are here:

Ask the doctor: Sexual side effects of blood pressure drugs

Q. I’m a healthy 58-year-old man recently diagnosed with high blood pressure. My doctor prescribed metoprolol, and my blood pressure is now in the normal range. But I’ve started having trouble getting an erection. Could the medication be causing this problem, and if so, is there anything I can do about it?

A. Metoprolol belongs to a class of drugs known as beta blockers, which make the heart beat slower and with less force. In the past, doctors prescribed beta blockers as a first-choice treatment for high blood pressure.

Beta blockers can cause erectile dysfunction (trouble getting or keeping an erection). This side effect, along with recent research suggesting that other classes of blood pressure drugs may offer better protection against stroke—one of the main risks from high blood pressure—are reasons to consider alternatives such as an ACE inhibitor, angiotensin-receptor blocker (ARB), or calcium-channel blocker.

Ask your doctor about switching to a different medication, such as a diuretic (a “water pill”) or the calcium-channel blocker amlodipine, which is available as a generic. But don’t just stop taking the metoprolol. Depending on the dose you’re taking, you may need to taper off slowly, so check with your doctor. Sometimes, abruptly stopping a beta blocker can cause a very high heart rate.

— Deepak L. Bhatt, MD, MPH
Editor in Chief, Harvard Heart Letter

Posted by: Dr.Health

Back to Top